Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS North Platte, NE

June 25, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 25, 2020, 4:46 PM MDT for Cherry County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 4:46 PM MDT (22:46 UTC)
Expired
Jun 25, 2020, 5:45 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 2:30 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
669 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS53 KLBF 252246
SVRLBF
NEC031-252345-
/O.NEW.KLBF.SV.W.0129.200625T2246Z-200625T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
446 PM MDT Thu Jun 25 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  West central Cherry County in north central Nebraska...

* Until 545 PM MDT.

* At 446 PM MDT, a severe thunderstorm was located 16 miles southwest
  of Medicine Lake, or 31 miles southeast of Gordon, moving northeast
  at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  west central Cherry County, including the following locations...
  Indian Hill, Intersection of Highway 61 and Shadbolt Road, Highway
  61 crossing the Snake River and Round Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4241 10180 4260 10192 4278 10159 4245 10129
TIME...MOT...LOC 2246Z 246DEG 10KT 4257 10167 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
2 follow-up statements
495 
WWUS53 KLBF 252309
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
509 PM MDT Thu Jun 25 2020

NEC031-252345-
/O.CON.KLBF.SV.W.0129.000000T0000Z-200625T2345Z/
Cherry NE-
509 PM MDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WEST CENTRAL CHERRY COUNTY...

At 509 PM MDT, a severe thunderstorm was located 17 miles southwest
of Medicine Lake, or 38 miles southeast of Gordon, moving south at 15
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Indian Hill, Intersection of Highway 61 and Shadbolt Road, Highway 61
crossing the Snake River and Round Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4241 10180 4260 10192 4278 10159 4245 10129
TIME...MOT...LOC 2309Z 346DEG 11KT 4249 10159 

HAIL...1.50IN
WIND...60MPH
 
$$

JC
958 
WWUS53 KLBF 252332
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
532 PM MDT Thu Jun 25 2020

NEC031-252345-
/O.CON.KLBF.SV.W.0129.000000T0000Z-200625T2345Z/
Cherry NE-
532 PM MDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WESTERN CHERRY COUNTY...

At 532 PM MDT, a severe thunderstorm was located 12 miles southwest
of Medicine Lake, or 29 miles east of Gordon, moving northeast at 10
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Indian Hill, Intersection of Highway 61 and Shadbolt Road and Highway
61 crossing the Snake River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4254 10173 4264 10185 4278 10159 4260 10143
TIME...MOT...LOC 2332Z 203DEG 10KT 4265 10166 

HAIL...1.50IN
WIND...60MPH
 
$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:41 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 25, 1:41 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
241 PM CDT Thu Jun 25 2020

.SHORT TERM...(This evening through Friday night)
Issued at 241 PM CDT Thu Jun 25 2020

Strong to severe storms are expected mid afternoon through this
evening as a disturbance aloft and surface cold front pushes across
the region.

Thunderstorms are expected to develop across the northwest sandhills
and northeast CO by mid afternoon and slowly push south and east
across the forecast area this evening. SBCAPES to 4000 J/kg with
steep lapse rates above 8C/km and 0-6km bulk shear from 20 to 35KT
will support strong to severe storms. The latest HREF and NAMnest,
both indicate a line of storm in northeast Co expanding northward
across the central Sandhills and southwest this evening as
another line of storms develops from sctrl SD and the northwest
Sandhills and spreads southeast across north central Nebraska this
evening. The greatest threats will be large hail and damaging
winds. Low level helicity values 100 to 200 m^2/s^2 north of I80,
an isolated tornado cannot be ruled out. Storms will begin as
discrete with a few supercells possible. within a few hours,
storms will likely for into a line and become more linear, with
damaging winds and large hail possible The best chance for severe
storms will be between 4pm CDT and 10pm CDT. Storms will also have
the potential for heavy rainfall, with localized flooding
possible. Latest WPC has a marginal risk for flooding mainly near
and north of the Niobrara and Elkhorn river basins.

Most of the showers and thunderstorms should exit the eastern
zones around midnight, as a second area develops across the
panhandle and northwest Sandhills after midnight, which should
gradually diminish.

On Friday, most mesoscale models keep western Nebraska dry on Friday
with fairly subsident conditions behind the cold front. Winds
will be northerly at 10 to 15 mph, becoming northeast in the
afternoon. The best upslope flow will be near the Co Front Range
and eastern plains of CO. Most mesoscale models including the NAM
and GFS indicate late afternoon development to our west and
southwest. The best chances will be near and south of I80 Friday
evening and overnight.

.LONG TERM...(Saturday through Thursday)
Issued at 241 PM CDT Thu Jun 25 2020

An upper trough from WY back west of the Four Corners Saturday
morning will advance east and should trigger scattered thunderstorms
across northeast CO and the Nebraska panhandle late afternoon.
Moisture and instability will increase as southerly winds persist.
The GFS, NAM and NAMnest all indicate convection late afternoon far
western counties to spread east during the evening/overnight. 0-6km
bulk shear 25 to 30KT and MUCAPES to 3000 J/KG mainly south of
Highway 2 suggest a few strong storms may occur across central
and southern areas Saturday evening.

For Sunday through Tuesday, a rather deep upper trough in the
Pacific NW will deepen across the Great Basin. Western Nebraska a
will remain in an amplified southwest flow aloft during this time.
This will result in main dry and warm conditions. Any thunderstorms
that do develop should be isolated and mainly occur during the
evening hours. Highs Sunday and Monday to range in the mid to upper
90s. With fairly deep surface low pressure near the Front Range, a
breezy south wind expected Sunday and Monday.

A more organized chance for thunderstorms arrives Tuesday night. The
upper trough will lift northeast over the Rockies and High Plains
with upper height falls occurring across the adjacent Central Plains
This upper trough will lift north Wednesday and Thursday with upper
height rises expected by Thursday across the Central U.S. Continued
chances for thunderstorms Wednesday and Thursday.

Temperatures remain warm Tuesday through next Thursday mainly in
the 80s to around 90.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Jun 25 2020

VFR conditions will be mostly expect early afternoon. A brief
period of MVFR conditions will be possible at KVTN terminal as a
thunderstorm moves across the area within the next hour.
Thunderstorms will begin to develop by mid afternoon across the
northwest Sandhills and begin to spread southeastward into
portions of north central and southwest Nebraska. Strong winds,
large hail and even an isolated tornado are possible with the
strongest storms. Winds will begin to shift this evening from the
southeast to the west northwest.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Gomez
Hazardous weather outlook, Jun 25, 2:18 PM MDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Thu Jun 25 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-262030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Thu Jun 25 2020 /218 PM MDT Thu Jun 25 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected across the Sandhills into southwest and
north central Nebraska. The greatest threat for severe
thunderstorms will generally be between the South Dakota border
and Interstate 80. Main threats include large hail, damaging winds
and locally heavy rainfall, an isolated tornado cannot be ruled
out. There is also a risk for significantly large hail across
portions of northern Nebraska. Generally across Cherry County into
northwest Brown and western Keya Paha counties. Thunderstorms are
expected to continue to move southeast through the evening hours.
By late evening the main hazard will become a heavy rain threat,
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Chances for isolated to scattered thunderstorms continue through
the weekend into next week. There is a slight risk for severe
thunderstorms across far southwest Nebraska for Friday with a
marginal risk mainly along and south of interstate 80. Severe
weather threat for the weekend remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and Thursday
night.

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 25, 3:56 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
356 PM MDT Thu Jun 25 2020

NEZ023-035-252230-
Grant NE-Arthur NE-
356 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARTHUR AND SOUTH CENTRAL
GRANT COUNTIES UNTIL 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Arthur, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sand Puddin Lake, Three Mile Lake, Velma and Jensen Lake.

This includes Highway 61 between mile markers 126 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Nebraska.

LAT...LON 4154 10198 4176 10198 4184 10168 4163 10148
TIME...MOT...LOC 2156Z 252DEG 21KT 4169 10182

Roberg
Special weather statement, Jun 25, 3:59 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
359 PM MDT Thu Jun 25 2020

NEZ004-252230-
Sheridan NE-
359 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gordon, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Clinton, Hoover Lake and Intersection of Highway 27 and Mills
Road.

This includes Highway 20 between mile markers 96 and 111.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4276 10248 4293 10241 4299 10209 4267 10209
TIME...MOT...LOC 2159Z 285DEG 12KT 4283 10228

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:20 PM MDTSevere Thunderstorm WarningLBFLincoln23 min
Jun 24, 6:37 PM MDTSpecial Weather StatementLBFLogan38 min
Jun 24, 6:56 PM MDTSevere Thunderstorm WarningLBFLincoln64 min
Jun 25, 3:56 PM MDTSpecial Weather StatementLBFArthur34 min
Jun 25, 3:59 PM MDTSpecial Weather StatementLBFSheridan31 min
Jun 25, 4:48 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker35 min
Jun 25, 4:52 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins39 min
Jun 25, 4:59 PM MDTSpecial Weather StatementLBFArthur31 min
Jun 25, 5:28 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan62 min
Jun 25, 5:44 PM MDTSevere Thunderstorm WarningLBFCherry76 min
Jun 25, 5:48 PM MDTSevere Thunderstorm WarningLBFSheridan24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.